Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Pueblo, CO

July 5, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 1997, 2:28 PM MDT for Prowers County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 2:28 PM MDT (20:28 UTC)
Expired
Jul 5, 1997, 3:25 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:45 PM MDTHail 0.75Holly, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS1 KPUB 052029 RRA
SVRPUB
COC009-071-099-052125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
228 PM MDT SAT JUL 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  BACA COUNTY IN SOUTHEASTERN COLORADO
  EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 325 PM MDT
 
* SOME LOCATIONS AFFECTED
  HOLLY THROUGH 230 PM
  SPRINGFIELD THROUGH 300 PM
  PRITCHETT THROUGH 300 PM
  CAMPO THROUGH 300 PM.
  EXTREME EASTERN LAS ANIMAS COUNTY THROUGH 230 PM

* AT 220 PM A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS EXTENDED FROM
  10 MILES SOUTHEAST OF KIM IN EASTERN LAS ANIMAS COUNTY TO NEAR
  HOLLY IN EASTERN PROWERS COUNTTY.

  RADAR SHOWED SEVERE STORMS 10 MILES SOUTHEST OF KIM TO NEAR
  HOLLY MOVING SOUTHEAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:09 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 5, 2:09 PM MDT, 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT SUN JUL 5 1997

DISCUSSION WILL BE SHORT AS SEVERE THUNDERSTORM WATCH IS BEING ISSUED.
BASICALLY...CAPES ARE RUNNING VERY HIGH OVER SOUTHEASTERNMOST COLORADO
COUNTIES...NEAR 3500 J/KG AND CAP IS BREAKING.  A COLD FRONT WHICH
MOVED TROUGH COS AROUND NOON AND THROUGH PUB AN HOUR LATER IS MOVING
SOUTH INTO HIGH CAPE ENVIRONMENT OVER THE SOUTHEAST...EXPECT FIREWORKS
SHORTLY...MAINLY SOUTH AND EAST OF LA JUNTA.  FURTHER WEST...FRONT
ACTUALLY DRIED OUT THE AIRMASS...SO POTENTIAL FOR SEVERE FURTHER WEST
(COS...PUB...TAD) IS LOW AT PRESENT.  THIS MAY CHANGE LATER THIS
EVENING...AS UPSLOPE CONTINUES BEHIND FRONT.  ATMOSPHERE MAY MOISTEN UP
THIS EVENING...WITH CONVECTION REFIRING ALONG THE MOUNTAINS.  SEVERE
THUNDERSTORM WATCH UNTIL 8 PM MDT FOR KIOWA...BENT...PROWERS...BACA
AND EASTERN LAS ANIMAS COUNTIES.

LW

In the hours before

Special weather statement, Jul 5, 12:08 PM MDT, 2 hours 20 minutes before
COZ060>081-060600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT SAT JUL 5 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A COLD FRONT EXTENDED FROM COLORADO SPRINGS TO PUNKIN CENTER TO KIT
CARSON AROUND NOON SATURDAY.  THE FRONT WILL MOVE THROUGH THE SOUTHEAST
COLORADO PLAINS THIS AFTERNOON...TRIGGERING WIDELY SCATTERED
THUNDERSTORMS.

A FEW OF THE STORMS ACROSS SOUTHEAST COLORADO COULD BE SEVERE...
ESPECIALLY STORMS FORMING ALONG THE FRONT AS IT MOVES THROUGH.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON IF SEVERE
STORMS DEVELOP.

LW
Special weather statement, Jul 5, 12:10 PM MDT, 2 hours 18 minutes before
COZ060>081-060600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT SAT JUL 5 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A COLD FRONT EXTENDED FROM COLORADO SPRINGS TO PUNKIN CENTER TO KIT
CARSON AROUND NOON SATURDAY.  THE FRONT WILL MOVE THROUGH THE SOUTHEAST
COLORADO PLAINS THIS AFTERNOON...TRIGGERING WIDELY SCATTERED
THUNDERSTORMS.

A FEW OF THE STORMS ACRLOSS SOUTHEAST COLORADO COULD BE SEVERE...
ESPECIALLY STORMS FORMING ALONG THE FRONT AS IT MOVES THROUGH.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON IF SEVERE
STORMS DEVELOP.

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:28 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas57 min
Jul 5, 2:34 PM MDTSevere Thunderstorm WarningPUBKiowa61 min
Jul 5, 3:27 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Jul 5, 3:45 PM MDTSevere Thunderstorm WarningPUBProwers60 min
Jul 5, 4:30 PM MDTSevere Thunderstorm WarningPUBBaca35 min
Jul 5, 5:09 PM MDTSevere Thunderstorm WarningPUBBaca61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.